A case of acute pulmonary complication due to botulinum toxin: Patient with central pontine myelinolysis developed acute respiratory distress syndrome after botulinum neurotoxin type A injection into spastic lower extremity muscles


Gökpınar H. H., Urfalı F. E.

British Journal of Clinical Pharmacology, vol.89, no.11, pp.3439-3443, 2023 (SCI-Expanded) identifier identifier

  • Publication Type: Article / Article
  • Volume: 89 Issue: 11
  • Publication Date: 2023
  • Doi Number: 10.1111/bcp.15885
  • Journal Name: British Journal of Clinical Pharmacology
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus, Academic Search Premier, BIOSIS, Biotechnology Research Abstracts, CAB Abstracts, EMBASE, International Pharmaceutical Abstracts, Veterinary Science Database
  • Page Numbers: pp.3439-3443
  • Keywords: acute respiratory distress syndrome, botulinum toxin, case report, central pontine myelinolysis, pulmonary complication, thoracic computed tomography
  • Kütahya Health Sciences University Affiliated: Yes

Abstract

Chemodenervation with botulinum neurotoxin type A (BoNTA) is the preferred method for focal spasticity management among various treatment options. While BoNTA injection is considered safe, its widespread use and increasing evidence raise safety concerns. In this paper, we present a patient with central pontine myelinolysis, a rare disease, who developed acute respiratory distress syndrome on the third day after BoNTA application to the spastic gastrocnemius muscle group and required intubation in the intensive care unit due to this complication. To our knowledge, this is the first case reported in the literature to develop an acute pulmonary complication after BoNTA injection into spastic lower extremity muscles.